Minnesota, 2026High Wind in Minnesota, February 27, 2026
February 27, 2026 · NWS FGF · 3 events in 3 counties and zones
Wind gusts up to 66 mph were observed on February 27th as steep pressure rises and strong mixing led to several hours of strong winds.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind gusts up to 66 mph were observed on February 27th as steep pressure rises and strong mixing led to several hours of strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 27, 5:31 AM CST, 5 hours 19 minutes earlier. Its key messages:
- Strong winds are expected along and north of I-94 late this morning through early evening. Near the International Border, these strong winds will result in blowing snow.
- There is a chance for light snow across far southeast ND south of Interstate 94 late tonight through Saturday. There is as 20 percent chance for advisory impacts from moderate snow accumulations causing slick travel.
- Very cold wind chills are expected across parts of the region along and north of Highway 2 Saturday and Sunday mornings. The best chance for wind chills -30 or lower during those periods is across northwest Minnesota.
Area forecast discussion, Feb 27, 5:31 AM CST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
531 AM CST Fri Feb 27 2026
.KEY MESSAGES...
- Strong winds are expected along and north of I-94 late this
morning through early evening. Near the International Border,
these strong winds will result in blowing snow.
- There is a chance for light snow across far southeast ND south
of Interstate 94 late tonight through Saturday. There is as
20 percent chance for advisory impacts from moderate snow
accumulations causing slick travel.
- Very cold wind chills are expected across parts of the region
along and north of Highway 2 Saturday and Sunday mornings. The
best chance for wind chills -30 or lower during those periods
is across northwest Minnesota.
&&
.UPDATE...
Issued at 341 AM CST Fri Feb 27 2026
Winds/Blowing snow today: Forecast remains on track today for strong
winds behind a cold front late this morning into the afternoon/early
evening. No changes have been made at this time to current Wind
Advisory or Winter Weather Advisory. Strongest winds are still going
to be associated with moderate to strong CAA (75-100 C/12hr),
continues to be show to track along/north of I-94, loosing moment
farther south. There is still chance that advisory wind gusts occur
a bit farther south and southeast depending on mixing within the
southern RRV and towards west central MN. There is also a chance
(30%) for wind gusts 58mph+, particularly in northwest MN north of
Highway 2. However, coverage of these higher gusts in this pattern
may limit impacts and we will need to monitor upstream trends in
Manitoba. There remains a bit more uncertainty still on local snow
pack response to the winds today as previously discussed, though the
northern RRV remains the location with the best potential for
blowing snow impacts if there are any. This is particularly true of
blowing snow plumes were to develop upstream in Manitoba where snow
pack may be slightly more favorable and winds a bit higher. BL flow
would then allow them extend into the northern Red River Valley
creating impacts regardless of local snow pack response.
Snow potential tonight/Saturday: We continue to monitor this period
for potential snow accumulation south of I-94 (closer to the ND/SD
state line). Ensemble consensus still generally favors a surface low
track and position of the 700MB baroclinic zone just to the west and
south of our CWA limiting snow accumulation potential in our CWA as
with previous forecast trends. However, there remains a smaller
subset of guidance that place the lobe of positive frontogensis
farther north and allows for moderate to locally heavy snow rates
into our far southwest. The northern guidance includes models such
as the NAM/NAM 3k that have a past history in our area of over
representing WAA and under representing the impact of CAA and drier
air in similar patterns. It is worth monitoring considering the low
predictability of mesoscale driven snow bands, but chances remain
low at this time in our area.
Regarding Wind Chill Impacts this weekend: Coldest air both Saturday
and Sunday mornings will be in the north, and depending on winds
wind chill values may drop into advisory criteria (-30F). The better
signal for for expansive advisory impacts is Sunday morning in
northwest MN (generally north of Highway 2), with conditions
otherwise marginal (-25 to -28 range).
&&
.DISCUSSION...
Issued at 145 PM CST Thu Feb 26 2026
...Synopsis...
The warm front that passed through overnight has left us with
temperatures in the upper 20s to even lower 40s this afternoon.
On Friday, a strong low pressure system will pass to our north
in Canada. Its attendant cold front will barrel through our FA
Friday morning/afternoon. Temperatures will rapidly drop, with
gusty winds of 45 to 55 mph over much of eastern ND into
northwestern MN. Behind the front, arctic high pressure works in
for the weekend, dropping temperatures quite significantly.
There will be a system with a band of frontogenesis to our
southwest Friday night into Saturday. There are a handful of
ensemble members that bring it a bit further northeast into
Ransom/Sargent counties, producing light snow. However, many
times in these situations, the drier, cold air wins out, keeping
snow further south then models indicate. Therefore, snow
chances remain in the forecast, but continue to slowly dwindle
as more ensembles support a further south and west track.
As we go into the next work week, zonal flow will accompany
moderating temperatures. Temperatures by the middle of next
week should be above freezing area wide. Areas that have little
to no snowpack may approach 50 degrees.
...Winds and Blowing Snow on Friday...
A strong cold front will push from northwest to southeast after
sunrise on Friday. The strongest cold air advection will be across
the north during the late morning hours. A deep mixed layer with
momentum transfer values of up to 45 knots near the
International Border and 40 knots as far south as I-94 should
promote wind gusts of 45 to 55 mph over much of the FA. As the
initial surge of CAA passes through the far north, there is a
brief period where momentum transfer values approach 50 knots.
While the probability is low, a stray 55 to 60 mph gust is
possible in the Langdon - Pembina - Roseau corridor. However,
for the vast majority of the event, gusts should top out around
55 mph. Winds will die down considerably into the evening hours
as the pressure gradient weakens and high pressure begins to
gain control.
While warm temperatures today into tonight are working hard to
create a crust on the snow, areas near the International Border
will not experience as much time above freezing. In addition,
this is the area the highest winds are forecast. Its not quite
that simple though, as several other factors are working against
blowing snow. For example, we start off very warm ahead of the
cold front (near/above freezing). This means it will take
several hours to get temperatures into the teens/single digits -
which is when snow typically responds better to the wind, and
lofts. By the time these colder temperatures work in, the best
CAA bubble will be to the east, meaning winds will be beginning
to die down. On top of that, if we get a bit warmer tonight
ahead of the cold front from compressional heating, we could see
a thicker crust form on the snowpack, ending any real chances
for blowing snow. Even with these remaining uncertainties, the
strength of the wind makes it hard to imagine that there will be
absolutely no blowing snow across the far north. Therefore,
while most of the FA has been placed under a wind advisory, four
counties along the International Border are instead under a
winter weather advisory for reductions in visibility from
blowing snow.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 530 AM CST Fri Feb 27 2026
VFR conditions should prevail for most locations in eastern ND
and northwest MN through the TAF period. There is a low chance
for MVFR ceilings to develop later tonight in northeast ND
(30% towards KDVL), however confidence in those conditions
prevailing is low at this time.
The main aviation impacts will be related to low level wind
shear early in the TAF period, and strong northwest winds
behind a cold front later this morning through this afternoon.
Strongest gusts would exceed 40kt with a 30% chance for
localized gusts around 50kt during the afternoon. Most older
snow pack is stable enough to limit the potential for blowing
snow impacts at TAF sites, with any blowing snow visibility
impacts within the region closer to the US/Canada border.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory from 9 AM this morning to 7 PM CST this evening
for NDZ006-014>016-024-026>030-038-039-054.
Winter Weather Advisory from 9 AM this morning to 7 PM CST
this evening for NDZ007-008.
MN...Wind Advisory from 9 AM this morning to 7 PM CST this evening
for MNZ001>003-006>009-013>017-022-023.
Winter Weather Advisory from 9 AM this morning to 7 PM CST
this evening for MNZ004-005.
&&
UPDATE...DJR
DISCUSSION...Rafferty
AVIATION...DJRHazardous weather outlook, Feb 27, 4:16 AM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
416 AM CST Fri Feb 27 2026
MNZ004-005-NDZ007-008-281030-
Kittson-Roseau-Cavalier-Pembina-
416 AM CST Fri Feb 27 2026
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...Today and Tonight
Strong winds gusting to 55 mph are expected today, with
improvement late this afternoon and evening. Near the
International Border, these strong winds may result in blowing
snow and difficult travel conditions.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Very cold wind chills are expected across parts of the region
along and north of Highway 2 Saturday and Sunday mornings. The
best chance for wind chills -30 or lower during those periods
is across northwest Minnesota.
.SPOTTER INFORMATION STATEMENT...
Reports of reduced visibility and poor road conditions will be
appreciated.
MNZ001>003-006>009-013>017-022-023-NDZ006-014>016-024-026>030-038-
039-054-281030-
West Polk-Norman-Clay-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Western Walsh-
416 AM CST Fri Feb 27 2026
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Strong winds gusting to 55 mph are expected along and north of
I-94 late this morning through early evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Very cold wind chills are expected across parts of the region
along and north of Highway 2 Saturday and Sunday mornings. The
best chance for wind chills -30 or lower during those periods
is across northwest Minnesota.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
MNZ024-027>032-040-NDZ049-052-053-281030-
Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Ransom-Sargent-Richland-
416 AM CST Fri Feb 27 2026
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a chance for light snow across far southeast ND south
of Interstate 94 late tonight through Saturday. There is as
20 percent chance for advisory impacts from moderate snow
accumulations causing slick travel.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
In the hours before
Local storm report, Feb 27, 10:17 AM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1017 AM CST Fri Feb 27 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM Non-Tstm Wnd Gst 4 WSW Clyde 48.74N 98.98W
02/27/2026 M58 MPH Cavalier ND Mesonet
NDAWN reports 58 mph wind gust at 10 m.
&&High Wind, West Polk
- When
- February 27, 10:50 AM CST
- Where
- West Polk forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Mesonet station MN060 reported a 59 mph wind gust in East Grand Forks, MN.
High Wind, Lake of the Woods
- When
- February 27, 2:36 PM CST
- Where
- Lake of the Woods forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.771, -94.905 (the zone’s center; the record gives no point)
ASOS station at KBDE Baudette Airport reports a 61 mph wind gust.
High Wind, West Marshall
- When
- February 27, 2:40 PM CST
- Where
- West Marshall forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Mesonet station DV107423, 5 miles WSW of Argyle, MN, reports a 66 mph measured wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Nebraska, February 27, 2026$25,000 · 1 event
- Dense Fog in Kentucky, February 27, 202620 events
- Dense Fog in Missouri, February 27, 20269 events
- Dense Fog in New Jersey, February 27 to 28, 20269 events
- Marine High Wind in Lake Superior, February 27 to 28, 202659 kt wind · 5 events
- Dense Fog in Illinois, February 27, 20263 events
- High Wind in North Dakota, February 27, 202651 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 27, 20263 events
- Dense Fog in Indiana, February 27, 20262 events
- Blizzard in Alaska, February 27 to 28, 20262 events
- Wildfire in Oklahoma, February 27 to 28, 2026$8,000 · 1 event
- Dense Fog in Delaware, February 27 to 28, 20261 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321159, 1321160, 1321161.